Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jul 2, 2023, 12:23 PM CDT for 4 counties in Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 12:23 PM CDT (17:23 UTC)
- Expired
- Jul 2, 2023, 1:17 PM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 1:05 PM CDT | RAIN 2.24 | Peoria Heights, IL | Mesonet station CW9901 Peoria Heights. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687
WGUS53 KILX 021723
FFWILX
ILC123-143-179-203-022030-
/O.NEW.KILX.FF.W.0015.230702T1723Z-230702T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1223 PM CDT Sun Jul 2 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southeastern Marshall County in central Illinois...
Central Peoria County in central Illinois...
Northeastern Tazewell County in central Illinois...
Woodford County in central Illinois...
* Until 330 PM CDT.
* At 1222 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. The expected rainfall rate is 1 to 2
inches in 1 hour. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Peoria, Pekin, Eureka, East Peoria, Morton, Washington,
Bartonville, Creve Coeur, West Peoria, Metamora, Germantown Hills,
Marquette Heights, Minonk, Roanoke, Bellevue, Rome, Toluca,
Washburn, Spring Bay and Bay View Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4058 8970 4078 8984 4102 8905 4101 8905
4099 8905 4098 8905 4095 8905 4093 8905
4093 8900 4093 8894 4093 8893 4088 8893
4084 8893 4079 8893
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
251 follow-up statement
354
WGUS73 KILX 021817
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
117 PM CDT Sun Jul 2 2023
ILC123-143-179-203-021827-
/O.CAN.KILX.FF.W.0015.000000T0000Z-230702T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall IL-Peoria IL-Tazewell IL-Woodford IL-
117 PM CDT Sun Jul 2 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MARSHALL,
CENTRAL PEORIA, NORTHEASTERN TAZEWELL AND WOODFORD COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4058 8970 4078 8984 4102 8905 4101 8905
4099 8905 4098 8905 4095 8905 4093 8905
4093 8900 4093 8894 4093 8893 4088 8893
4084 8893 4079 8893
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:00 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 2, 11:00 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 1100 AM CDT Sun Jul 2 2023 .SYNOPSIS... Issued at 1030 AM CDT Sun Jul 2 2023 Temperatures will be a little cooler today with highs reaching the upper 70s and lower 80s over central IL, with mid 80s southeast of I-70 where more sunshine will occur today. Showers and a few thunderstorms over the IL river valley late this morning, will develop further southeast across the rest of IL during this afternoon ahead of a southeastward moving cold front. Some of the stronger storms could bring brief periods of heavy rainfall, gusty winds and possible hail especially over eastern IL. Quieter weather is expected after sunset this evening through Tuesday morning. An isolated shower or thunderstorm is possible Monday afternoon and again Tuesday afternoon. Seasonable highs Monday in the mid to upper 80s, and upper 80s and lower 90s Tuesday and Wednesday as muggy conditions continue through mid week. && .UPDATE... Issued at 1045 AM CDT Sun Jul 2 2023 Late morning surface map shows 1007 mb low pressure over northeast IL near Joliet with a weak cold front extending sw through nw IL, nw of the IL river (passing se of Peru, Macomb and Quincy where winds turned north to NW). Aloft a 576 dm 500 mb low was spinning over central IL. This weather system was producing an area of showers and a few thunderstorms over NW/northern IL and as far se as the IL river as convection in nw IL was pivoting south to SE. Broken to overcast low clouds lingered along and north of a Taylorville to Danville line while mostly sunny skies prevailed in southeast IL. Temps at 1030 am ranged from 70F at Galesburg to around 80F along highway 80 in southeast IL. Muggy dewpoints were mostly in the upper 60s and lower 70s. CAMs show upper level low to track into south central lower MI by midnight tonight while associated cold front pushes se thru central IL during late morning and afternoon, and thru se IL early this evening, existing the state before sunset. Some instability over eastern IL this afternoon with CAPEs of 1500-2500 j/kg, highest from Terre Haute to Flora se. 0-6km bulk shear values of 25-35 kts over se IL from I-70 se today. This supports SPC's day1 marginal risk of severe storms this afternoon in eastern IL from highway 51 east, with best chance se of I-70 where more unstable air mass and better wind shear values. This area has 5 to less than 15% risk of large hail and damaging winds. SPCs non supercell tornado parameter shows 1-2 values over IL river valley so could see a few funnel clouds this afternoon like we had early last evening. Tropical PW values of 1.6-1.8 inches supports WPC's marginal risk of excessive rainfall today especially north of I-70. Isolated to scattered convection diminishes by dusk as instability wanes and cold passes se of IL. Highs this afternoon range from upper 70s from Lincoln nw to the mid 8 0s se of I-70 where heat indices peak near 90F in Lawrence county. 07 && .DISCUSSION... Issued at 318 AM CDT Sun Jul 2 2023 Surface analysis early this morning depicts an area of low pressure centered over west-central IL. A warm front extends northeast from there toward Lake Michigan with a stationary/cold front southwest of it into central MO. It's parent mid/upper trough will swing through the area today, lifting into the eastern Great Lakes Region going into Monday. Showers and some storms are ongoing along the surface boundaries, with sporadic shower activity in the warm sector further south. The aforementioned cold/stationary front will track southeast through the area today, with additional storm activity expected to refire ahead of it, mainly east of the IL River. Diurnal heating will create a buoyant environment for storms to develop in with MLCAPE values looking to be 1000+ J/kg. Upper jet support will be displaced to our south/east today, which means weaker flow overhead. Vertical wind shear will be weak as a result with 0-3 km values of 20-25 kts. Storms that do develop will be pulsey and may pose a threat for gusty winds as they collapse. Storm motions <20 kts and PWATs of 1.5-1.75 inches could lead to brief periods of heavy rainfall and/or a localized flooding threat (esp. where heavy rain fell the last few days). Storm activity should wane around sunset with the loss of daytime heating and the passage of the front. Upper flow begins to transition on Monday as a brief period of high pressure ridging works into the Midwest. Upper troughing over the Eastern Great Lakes Region will supply just enough moisture and lift on the western fringes of it to support slight chances (20%) for showers and storms Monday afternoon. High temperatures on Monday will be seasonable (mid to upper 80s), but values will warm back closer to 90 for Tuesday and Wednesday. A subtle shortwave trough will track along the Ohio River Valley on Tuesday (Independence Day), spreading mid-level moisture northward and once again opening the door for diurnally driven showers and storms during the afternoon hours. A large-scale upper trough will work across Canada, sending a cold front through the Plains/Midwest states late Wednesday into Thursday. Global guidance suggests the cold front will approach western counties of the area by 06.00Z (Wed eve), with showers/storms accompanying it. The 02.00Z GFS paints moderately strong instability out ahead of the front, but the better shear lags behind the front. It is still a little too early to discern severe weather chances, but at this time they appear low. Surface high pressure builds in behind the aforementioned cold front, bringing a cooler and drier airmass back to central IL. Flow aloft will become more zonal by the end of the week into next weekend as a large area of high pressure ridging gradually builds over the southern Plains. A few shortwave "ridge riders" could bring occasional chances for precipitation Friday through Sunday, but details on that remain a little fuzzy at this time. NMA && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 548 AM CDT Sun Jul 2 2023 MVFR to IFR ceilings and some visby restrictions are ongoing across the area this morning, but should gradually improve throughout the day. Scattered showers develop this afternoon with chances continuing into the the early evening. Southwest winds will turn to the west-northwest today, and then north thereafter. Winds speeds should generally remain below 12 kts. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 2, 11:43 AM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1143 AM CDT Sun Jul 2 2023 ILZ038-043>046-053>057-061>063-066>068-071>073-031645- McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 1143 AM CDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon into early evening. A few of the storms could have gusty winds, hail and localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated afternoon thunderstorms will be possible Monday and Tuesday. More widespread showers and thunderstorms are possible Wednesday and Thursday. There will be a threat for severe weather on Wednesday, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. ILZ027>031-036-037-040>042-047>052-031645- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- 1143 AM CDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered storms are expected this afternoon. These storms are not expected to become severe, but they could produce gusty winds, small hail, and localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated afternoon thunderstorms will be possible Monday and Tuesday. More widespread showers and thunderstorms are possible Wednesday and Thursday. There will be a threat for severe weather on Wednesday, with damaging winds and large hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 25
In the hours before
Local storm report, Jul 2, 7:49 AM CDT, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
749 AM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Bryant 40.47N 90.09W
07/02/2023 M2.81 inch Fulton IL Cocorahs
Cocorahs station IL-FL-7 Bryant 0.1 ENE.
0645 AM Rain 2 WSW Henry 41.10N 89.38W
07/02/2023 M2.75 inch Marshall IL Cocorahs
Cocorahs station IL-MH-5 Henry 1.4 SW.
0520 AM Rain Robinson 39.01N 87.74W
07/02/2023 M2.10 inch Crawford IL Mesonet
Saturday rainfall. SWOP report.
0700 AM Rain Lewistown 40.40N 90.16W
07/02/2023 M1.96 inch Fulton IL Cocorahs
Cocorahs station IL-FL-24 Lewistown 0.3 W.
0600 AM Rain 3 S Moweaqua 39.59N 89.02W
07/02/2023 M1.69 inch Shelby IL CO-OP Observer
24 hour total.
0630 AM Rain Yates City 40.78N 90.01W
07/02/2023 M1.65 inch Knox IL CO-OP Observer
24 hour total.
0700 AM Rain Yale 39.12N 88.03W
07/02/2023 M1.51 inch Jasper IL Cocorahs
Cocorahs station IL-JS-5 Yale 0.1 SSW.
0630 AM Rain 3 W Robinson 39.01N 87.80W
07/02/2023 M1.50 inch Crawford IL Mesonet
Saturday rainfall. SWOP report.
0700 AM Rain 3 SE Taylorville 39.52N 89.26W
07/02/2023 M1.43 inch Christian IL CO-OP Observer
24 hour total.
0700 AM Rain 1 N Windsor 39.45N 88.60W
07/02/2023 M1.37 inch Shelby IL CO-OP Observer
24 hour total.
0630 AM Rain 1 ENE Shelbyville 39.41N 88.80W
07/02/2023 M1.34 inch Shelby IL Cocorahs
Cocorahs station IL-SH-1 Shelbyville 0.5 NE.
0700 AM Rain 2 ESE Chatham 39.67N 89.67W
07/02/2023 M1.17 inch Sangamon IL Cocorahs
Cocorahs station IL-SG-11 1 ESE Chatham.
0700 AM Rain Chatham 39.68N 89.70W
07/02/2023 M1.17 inch Sangamon IL Cocorahs
24 hour total.
0650 AM Rain 1 E Paris 39.62N 87.67W
07/02/2023 M1.04 inch Edgar IL CO-OP Observer
24 hour total.
0720 AM Rain 3 S Alta 40.77N 89.64W
07/02/2023 M1.01 inch Peoria IL Public
&&
ErwinLocal storm report, Jul 2, 9:41 AM CDT, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
941 AM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Hutsonville 39.11N 87.67W
07/02/2023 M2.66 inch Crawford IL Cocorahs
Cocorahs station IL-CW-3 Hutsonville.
0800 AM Rain 2 E Southern View 39.76N 89.60W
07/02/2023 M1.61 inch Sangamon IL CO-OP Observer
24 hour total.
0700 AM Rain 4 WNW Mode 39.28N 88.80W
07/02/2023 M1.56 inch Shelby IL Cocorahs
Cocorahs station IL-SH-3 4 NW Mode.
0800 AM Rain 2 SSW Scottland 39.78N 87.61W
07/02/2023 M1.45 inch Edgar IL Cocorahs
Cocorahs station IL-ED-6 Chrisman 3.6 ESE.
0730 AM Rain 1 E Casey 39.30N 87.97W
07/02/2023 M1.26 inch Clark IL CO-OP Observer
24 hour total.
0750 AM Rain Greenup 39.25N 88.16W
07/02/2023 M1.21 inch Cumberland IL Mesonet
SWOP report.
0700 AM Rain 3 W Bismarck 40.26N 87.67W
07/02/2023 M1.00 inch Vermilion IL Cocorahs
Cocorahs station IL-VR-4 Henning 3.4 SE.
&&
ErwinNearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.